Non Compliance With Medicine. Why?

I often have read many bipolar patients choose to not take prescribed medications. What might be the reason for electing to not takenon compliance medication their meds? Is it weight gain?  Does it make some people sick or feel “uncomfortable”? Or, is it the disease itself that might cause or contribute to a patient not taking their meds?

——————–

 Some people stop taking meds because of side effects (fatigue, for example)—it usually takes multiple tries for the patient and doctor to find the right medicine at the right dosage. Some patients stop because of weight gain; my weight has gone up and down on various meds (which is why I started a website for sick people called Fashionably Ill). In the end, I decided that my health was more important than being skinny—having family members remind me of that (“Do you want to be a size zero or do you want to be alive?”) has helped keep things in perspective.

However, in cases where the person has been sick for years and still refuses to take meds (or frequently stops taking meds) despite demonstrating the textbook symptoms and experiencing the consequences (like losing a job, failing grades, or broken relationships), it may be anosognosia. This is the most common reason for non-compliance. Anosognosia is when an ill person is physiologically incapable of recognizing he or she has an illness. If a person has anosognosia, he/she sees no point in taking medicine or going to therapy. The person is not in denial but rather has malfunctioning frontal lobes. Efforts to get people with anosognosia to admit they have an illness are often met with anger. It’s more effective to start by asking the person what goals he/she has than to force him/her to admit to having bipolar disorder. Amazingly, with a supportive attitude, it is actually possible to get someone with anosognosia to seek treatment and take medication. (For more information, here is an article on anosognosia with bipolar disorder.)

 

***Note: this is not intended to be taken as medical advice.  If you feel that anosognosia may be at issue, it is best to seek medical treatment.  We are not doctors here, just people who have bipolar disorder (among other illnesses) and can suggest possibilities, but in no way can we diagnose.  ~Christi~

2 thoughts on “Non Compliance With Medicine. Why?

  1. Hi i myself have Bipolar disorder. First of all good job on the blog. I agree with what you’re saying but a reason may be that the persons’ treatment in their terms may not be working the way the person wants it to, so therefore not taking the medication or therapy may seem the logical way forward. Also it may be that in the first place they didn’t want to take the treatment so by not complying is their way of showing that that is still the case.
    Thanks for reading .
    subreena bhatti

  2. Hi,
    I am BP2, tons of depression immobilization kind then every few months up and raring on about 2 weeks of no sleep. So my Doctor fears for me, has me on tons of medicines to keep me stable… in my book keep me depressed.
    Now I am not condoning just up and quitting your meds but my Doctor and I have talked and we agree that finding a balance between the sanity of stability and the uncomfortable side effects is a task that not only takes a long while but its dynamic, we wind up needing stronger meds because they don’t work right any more or new meds come out and they want to try us on them. Its all quite a mess and no shoe size fits all.
    My two complaints is the Sleepies and the no sex. Seroquel is a God send, for me it knocked me out and helped me sleep from the very first day. And… as anyone can tell you, this will have you sleeping for a very long sleep, 13 hours at least then about 2 hours of sitting there nursing your coffee. then… about 6 hours of wow. I am not sad and I am not all hypomania. I say if your doctor wants to help you sleep this might be a solution but you know what after this sleepiness went on for 4 months I was more than angry I had to change something, my family and social life was suffering, sane maybe but what life was I having? Mix Seroquel with Lamictal and for men it’s a death sentence. you won’t enjoy anything to do with sex. look it up, I won’t go into details but my sex life was destroyed, no orgasm no nothing for 6 months. I took my bag of pills and marched to the doctor and cried… there has got to be another way… and there was.
    I wont tell you how we are now balancing my meds that’s up to you and the doctor, my point is you gotta keep talking to them. yes and some days I am more up, not sleeping having racing thoughts so I cut a Seroquel in half and let it take the racing away just for that night. and I have quit my meds until I could talk to the doctor. just me, if I feel that its hurting me I got to have them explain to me why its needed.
    Good luck all in finding a solution in the Pharmacy -Jer

Thoughts? Questions? Leave your feedback here!